Puerto Rico, 2007

Flash Flood and Debris Flow in Puerto Rico, May 24 to 26, 2007

May 24 to 26, 2007 · NWS SJU · 6 events in 3 counties and zones

Broad mid to upper level trough extended across the west and southwest Atlantic promoting unstable atmospheric conditions across the local area. Showers and thunderstorms developed across the interior and northern sections of Puerto Rico and under light winds the heavy rains were slow to move.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Broad mid to upper level trough extended across the west and southwest Atlantic promoting unstable atmospheric conditions across the local area. Showers and thunderstorms developed across the interior and northern sections of Puerto Rico and under light winds the heavy rains were slow to move. Urban and small stream flooding was reported in the San Juan Metro area. Impassable roads were reported in San Juan and Guaynabo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at May 24, 3:57 PM AST, 32 minutes earlier.

Area forecast discussion, May 24, 3:57 PM AST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
357 PM AST THU MAY 24 2007

.SHORT TERM...SHOWERS AND THUNDERSTORMS DEVELOPED ACROSS THE
INTERIOR AND NORTHERN SECTION OF PUERTO RICO AS LOW LEVEL MOISTURE
COMBINED WITH DAYTIME HEATING. LOCALLY HEAVY RAINS WERE FELT OVER
SEVERAL PLACES ALONG THE NORTHERN SLOPES FROM THE SOUTHERN PART OF
SAN JUAN WESTWARD TO CIALES MUNICIPALITY. SOME OF THESE SHOWERS
AND ISOLATED THUNDERSTORMS WILL LINGER ALONG THE INTERIOR...NORTH AND
NORTHWEST COASTAL AREAS THROUGH THE EARLY EVENING BEFORE
DISSIPATING. GFS AND SATELLITE SHOWS AND THIN AND ELONGATED SLOT
OF DRY AIR MOVING IN FROM THE SOUTH BUT THE SAME SHOULD BE SHORT
LIVED. SINCE THERE IS ANOTHER CLOUD BOUNDARY THAT WILL MOVE IN
LATE TONIGHT BRINGING SCATTERED SHOWERS TO THE SOUTH COAST. THE
VIRGIN ISLANDS WILL SEE SCATTERED SHOWERS TONIGHT WITH SOME
CLEARING TOWARDS EARLY MORNING. AT THE UPPER LEVEL WEST TO
SOUTHWEST FLOW ALOFT SHOULD KEEP LOCAL AREA UNDER DIFFLUENT
PATTERN THROUGH FRIDAY AFTERNOON. AT LOW LEVELS EAST TO SOUTHEAST
FLOW WILL HELP TRIGGER SHOWERS AND THUNDERSTORMS AGAIN AS DAYTIME
HEATING COMBINES WITH AVAILABLE MOISTURE. COVERAGE SHOULD BE
MORE OR LESS THE SAME AS TODAY.

.LONG TERM...HIGH PRESSURE RIDGE BUILDING ALOFT OVER CURACAO
ARUBA AREA AND EXPANDING ITS INFLUENCE NORTHWARD BUT THE MONTH OF
MAY IS FINALLY SHOWING ITS WET SIDE AND WE LOOK FORWARD TO A
CONTINUATION OF AFTERNOON SHOWERS AND THUNDERSTORMS AS FAVORABLE
UPPER WINDS TRAVERSE THE AREA SUNDAY AND ALSO MONDAY NIGHT AND TO
SOME EXTENT COMBINE WITH A LOW LEVEL TROUGH ARRIVING FROM THE
EAST ON TUESDAY.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

04/37
Hazardous weather outlook, May 24, 6:15 AM AST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
615 AM AST THU MAY 24 2007

PRZ001>013-AMZ710>750-251000-
615 AM AST THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...AFTERNOON SHOWERS WITH SCATTERED THUNDERSTORMS
ARE EXPECTED ACROSS THE NORTHWEST AND WEST SECTIONS OF MAINLAND
PUERTO RICO...AND SOME OF THIS ACTIVITY MAY SPREAD EASTWARD ALONG
THE NORTHERN FOOTHILLS TODAY. PERIODS OF MODERATE TO HEAVY RAINFALL
MAY PRODUCE LOCALIZED FLOODING MAINLY ALONG ROADWAYS WHERE THE
DRAINAGE IS POOR. THE HEAVY DOWNPOURS ASSOCIATED WITH THE SHOWER
ACTIVITY WILL CAUSE QUICK RISES IN RIVERS AND STREAMS ACROSS THESE
AREAS.

.DAYS TWO THROUGH SEVEN...SHOWERS AND ISOLATED THUNDERSTORM
DEVELOPMENT ARE LIKELY DURING THE AFTERNOONS OVER THE WEST AND
NORTHWEST SECTIONS OF PUERTO RICO EACH DAY. THIS WILL ONCE AGAIN
LEAD TO MINOR NUISANCE FLOODING OF ROADWAYS AND AREAS OF POOR
DRAINAGE.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY.

VIZ001-002-AMZ710>730-251000-
615 AM AST THU MAY 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
ARE EXPECTED DOWN WIND FROM THE MAJOR ISLANDS IN STREAMERS. NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SCATTERED SHOWERS AND ISOLATED
THUNDERSTORMS ARE EXPECTED DOWN WIND FROM THE MAJOR ISLANDS IN
STREAMERS. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The San Juan radar (TJUA), 43 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood, 1 flood, 1 debris flow. Local standard time, as filed.

Flash Flood, North Central

When
May 24, 4:29 PM AST to 6:45 PM AST
Where
North Central County, Vega Alta
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.420, -66.330

The Cibuco river in Vega Alta was reported out of its banks and flooding road 620.

Flood, North Central

When
May 24, 10:50 PM AST to May 25, 1:05 AM AST
Where
North Central County, Vega Baja
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.450, -66.380

At 2250 AST river flooding was still occurring along road 160, at the Almirante sector near the Indio river. At 105 AST, the USGS river gage and emergency managers indicated that River Cibuco level was below flood stage.

Heavy Rain, San Juan and Vicinity

When
May 25, 3:49 PM AST to 5:15 PM AST
Where
San Juan and Vicinity County, San Juan
Reported by
Emergency Manager
Coordinates
18.380, -66.050

Urban flooding was reported in Old San Juan, Puerto Nuevo, Roosevelt Avenue, and Highway 1 near the Interamerican University.

Heavy Rain, San Juan and Vicinity

When
May 25, 4:25 PM AST to 5:15 PM AST
Where
San Juan and Vicinity County, Guaynabo
Reported by
NWS Employee
Coordinates
18.330, -66.030

Route 28 flooded at Highway 22 overpass in Guaynabo.

Heavy Rain, Central Interior

When
May 26, 3:24 PM AST to 5:30 PM AST
Where
Central Interior County, Morovis
Reported by
Emergency Manager
Coordinates
18.320, -66.420

Urban flooding was reported in Morovis town due to heavy rain that developed over the central interior during the mid afternoon.

Debris Flow, Central Interior

When
May 26, 5:05 PM AST
Where
Central Interior forecast zone
Reported by
Emergency Manager

A landslide was reported along roads 137 and 155 intersection at the entrance of the Morovis expressway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34625, 34626, 34613, 34622, 35424, 35420.